Maine, 2004

Cold in Maine, January 13 to 16, 2004

January 13 to 16, 2004 · NWS GYX · 17 events in 17 counties and zones

An arctic cold front moved through Northern New England on the afternoon of Jan. 13.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An arctic cold front moved through Northern New England on the afternoon of Jan. 13. Arctic high pressure settled southeast from Central Canada Jan. 14 through Jan. 16. Wind chill values of 33 to 50 degrees below zero were recorded during the peak of this outbreak on the morning of Jan. 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 12, 8:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 12, 8:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
815 PM EST MON JAN 12 2004

.DISCUSSION...
PREVIOUS FORECAST LOOKS GOOD.  WILL UPDATE PER DISCUSSION BELOW.
&&

.MARINE...
ONLY COSMETIC CHANGES WITH THIS EVENINGS UPDATE.  GALE WARNING
HEADLINE FOR LATE TUESDAY AND TUESDAY NIGHT.
&&

.UPDATE...
WILL UPDATE JUST TO FRESHEN UP THE OVERNIGHT PERIOD OF THE
FORECAST.  RADAR LOOP SHOWING VERY LIGHT ECHOES OVER PART OF WESTERN
MAINE...BUT NOT LIKELY REACHING THE GROUND.  REST OF LIGHT SNOW
ACTIVITY WELL TO OUR SOUTH AND EAST...AND MOVING OUT TO SEA.  LOTS
OF CLOUDS AROUND AT THIS TIME...BUT SHOULD SEE SOME PARTIAL CLEARING
OVERNIGHT...EXCEPT IN THE MOUNTAINS WHERE SCATTERED SNOW SHOWERS ARE
POSSIBLE.
&&

.PREV DISCUSSION...

.DISCUSSION...
A WEAK AREA OF LOW PRESSURE WILL PASS JUST SOUTH OF OUR FORECAST
AREA THIS EVENING.  SOME LIGHT SNOW FROM THIS LOW MAY AFFECT
SOUTHERN AND CENTRAL NEW HAMPSHIRE AND SOUTHWEST MAINE THIS
EVENING.  EXPECT SOME CLEARING LATER TONIGHT.

AN ARCTIC FRONT WILL SWEEP ACROSS NORTHERN NEW ENGLAND TUESDAY.
EXPECT WIDESPREAD SNOW SHOWERS AND SQUALLS OVER MOUNTAINS WITH LIGHT
ACCUMULATIONS.  SHOWERS AND SQUALLS WILL BECOME MORE SCATTERED
TOWARD THE COAST.

A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE AREA LATE TUESDAY
NIGHT AND WEDNESDAY.  VERY COLD WIND CHILLS ARE EXPECTED TUESDAY
NIGHT INTO EARLY WEDNESDAY.  SEE THE LATEST SPECIAL WEATHER
STATEMENT ON THIS WIND CHILL THREAT.

LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST THURSDAY MORNING
AND INTENSIFY AS IT MOVES EAST NORTHEAST.  WITH THE COLD DRY AIR SO
FIRMLY ESTABLISHED OVER THIS AREA IT LOOKS DOUBTFUL ANY SNOW FROM
THAT SYSTEM WILL GET FAR ENOUGH NORTH TO AFFECT OUR FORECAST AREA.

WITH THE PASSAGE OF THAT LOW, WINDS WILL INCREASE LATE THURSDAY INTO
FRIDAY AS ANOTHER LOW PRESSURE AREA STRENGTHENS OVER THE CANADIAN
MARITIMES.

A MODERATING TEMPERATURE TREND WILL BEGIN LATER IN THE WEEK WITH NO
MAJOR STORMS IN SIGHT.

&&

.MARINE...
WILL HOIST GALE WARNINGS FOR LATE TUESDAY INTO WEDNESDAY.
&&
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...GLW.
NH...GLW.

SJC
Hazardous weather outlook, Jan 12, 3:36 AM EST, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
336 AM EST MON JAN 12 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-121200-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
336 AM EST MON JAN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 12, 8:04 PM EST, 3 hours 56 minutes before
WINTER STORM OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
804 PM EST MON JAN 12 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-131100-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
804 PM EST MON JAN 12 2004

GUSTY NORTHWEST WINDS WILL USHER IN ANOTHER BLAST OF ARCTIC COLD
TUESDAY NIGHT AND WEDNESDAY.  THE COMBINATION OF WIND AND COLD WILL
LIKELY RESULT IN EXTREMELY COLD WIND CHILL VALUES.

TAKE NECESSARY PRECAUTIONS FOR WIND AND COLD.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION...FOR
WEATHER FORECASTS AND LATER STATEMENTS FROM THE NATIONAL WEATHER
SERVICE.

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Coastal York

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Coastal York forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior Cumberland

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior Waldo

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Interior Waldo forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior York

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Interior York forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kennebec

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Kennebec forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Cold/Wind Chill, Knox

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Knox forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lincoln

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Lincoln forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Franklin

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Northern Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Oxford

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Northern Oxford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sagadahoc

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Sagadahoc forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Franklin

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Southern Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Oxford

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Southern Oxford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Somerset

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Southern Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Androscoggin

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Androscoggin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Somerset

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Central Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal Cumberland

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal Waldo

When
January 13, 12:00 AM EST to January 16, 11:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380967, 5380968, 5380969, 5380970, 5380971, 5380972, 5380973, 5380974, 5380975, 5380976, 5380977, 5380978, 5380979, 5382023, 5382024, 5382025, 5382026.